Hail, Meade
- When
- August 14, 2:05 PM MST
- Where
- Meade County, Black Hawk
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.150, -103.300
Quarter sized hail fell in the Black Hawk area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Quarter sized hail fell in the Black Hawk area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 12:39 PM MST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 139 PM MDT SUN AUG 14 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS A TROF OF LOW PRESSURE OVER EASTERN MONTANA EXTENDING THROUGH EASTERN WYOMING...WHILE A BOUNDARY HAS DEVELOPED ACROSS NORTHWESTERN SOUTH DAKOTA. UPPER LEVEL ANALYSIS HAS RIDGE CENTERED OVER THE HIGH PLAINS. WATER VAPOR IMAGERY IS STARTING TO SHOW UPPER RIDGE BREAKING DOWN AS UPPER LOW SPINS OVER SOUTHWESTERN CANADA. SKIES ARE MAINLY CLOUDY OVER NORTHEASTERN WYOMING AND ALONG THE SD BORDER...PLENTY OF SUN OVER THE BLACK HILLS AND WESTERN SOUTH DAKOTA. BREEZY SOUTH-SOUTHEAST WINDS ARE IN PLACE ACROSS THE SOUTH DAKOTA PLAINS DUE TO THE TIGHT PRESSURE GRADIENT IN PLACE EAST OF THE SURFACE TROUGH. THUNDERSTORMS HAVE BEGUN TO DEVELOP THIS AFTERNOON OVER THE BLACK HILLS WHERE THE MODELS ARE INDICATING MOISTURE CONVERGENCE AND THETA-E ADVECTION. EXPECT THESE STORMS TO DRIFT OVER THE ADJACENT PLAINS WITH A FEW STRONG/SEVERE STORMS WITH CAPE OF 2500 J/KG AND MARGINAL SHEAR. MODELS ALSO SHOW A LOW LEVEL JET RUNNING N/S OVER CENTRAL SOUTH DAKOTA BY 00Z WITH SURFACE TROF EXTENDING THROUGH WESTERN SOUTH DAKOTA. THIS WOULD INDICATE THUNDERSTORM DEVELOPMENT OVER CENTRAL SOUTH DAKOTA AS WELL. THEREFORE EXPECT TWO AREAS OF CONCERN FOR THIS EVENING...BEFORE EVERYTHING MOVES EAST LATER TONIGHT. WARMER CONDITIONS ON MONDAY AS THERMAL RIDGE MOVES ACROSS THE CWA. HIGHS WILL MOSTLY BE IN THE 90S ACROSS THE PLAINS...WITH A FEW LOCATIONS SOUTH AND EAST OF THE BLACK HILLS LIKELY APPROACHING 100 DEGREES. CHANCES FOR THUNDERSTORMS WILL MAINLY HOLD OFF UNTIL THE AFTERNOON AND EVENING AS A STRONGER DISTURBANCE AND A SURFACE TROF/DRYLINE MOVES ACROSS THE AREA. BETTER CHANCES FOR STORMS WILL GENERALLY BE ACROSS NORTHWESTERN SD...WHERE THERE IS A SLIGHT RISK FOR SEVERE STORMS. COLD FRONT WILL MOVE THROUGH ON TUESDAY FROM NORTHWEST TO SOUTHEAST. WARMEST TEMPS WILL BE ACROSS SOUTH CENTRAL SD...WHERE HIGHS WILL REACH INTO THE LOWER 90S. UPPER 70S AND 80S ARE EXPECTED ELSEWHERE. ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY NIGHT...BUT MAIN UPPER LEVEL SUPPORT COULD VERY WELL BE EAST OF THE AREA BY THE AFTERNOON. EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD OVER THE WESTERN THIRD OF THE US FOR WEDNESDAY AND THURSDAY. SURFACE HIGH PRESSURE OVER THE FORECAST AREA ON WEDNESDAY WILL SHIFT EAST THURSDAY. MAINLY DRY WEATHER IS EXPECTED...EXCEPT OVER FAR EASTERN PORTIONS OF THE CWA THURSDAY AS A WEAK DISTURBANCE BRINGS LOW CHANCES FOR -TSRA. THE UPPER RIDGE TRIES TO BUILD OVER THE NORTHERN PLAINS FOR FRIDAY...BUT A FAST MOVING UPPER TROUGH/SHORTWAVE WILL ZIP ACROSS THE US/CANADIAN BORDER. FRIDAY SHOULD BE FAIRLY WARM AHEAD A COOL FRONT THAT WILL DROP INTO THE CWA FRIDAY NIGHT BRINGING SLIGHTLY COOLER WEATHER FOR SATURDAY. A FEW THUNDERSTORMS MAY OCCUR ALONG THE FRONT. && .AVIATION...ISOLATED/SCATTERED -TSRA POSSIBLE...MAINLY THIS EVENING. OTHERWISE VFR CONDITIONS WILL PREVAIL. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 617 AM MDT SUN AUG 14 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 617 AM MDT (717 AM CDT) SUN AUG 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY DURING THE LATE AFTERNOON AND EVENING. A STORM OR TWO COULD BE STRONG OR POSSIBLY SEVERE ACROSS WESTERN SOUTH DAKOTA...MAINLY DURING THE EVENING HOURS. HAIL AND GUSTY WINDS WILL ACCOMPANY ANY STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING ACROSS NORTHWESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1214 PM MDT SUN AUG 14 2011 SDZ026-028-141900- CENTRAL BLACK HILLS SD-RAPID CITY SD- 1214 PM MDT SUN AUG 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL 100 PM MDT... AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHERIDAN LAKE...OR 6 MILES EAST OF HILL CITY...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROCKERVILLE... MOUNT RUSHMORE... KEYSTONE... HAYWARD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RICHARDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 120 PM MDT SUN AUG 14 2011 SDZ024-025-072-141945- NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD- 120 PM MDT SUN AUG 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE AND EXTREME WESTERN MEADE COUNTIES UNTIL 145 PM MDT... AT 116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF DEADWOOD...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN STURGIS... WHITEWOOD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 15 AND 31... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. RICHARDS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
136 PM MDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL 2 NE DEADWOOD 44.40N 103.70W
08/14/2011 M1.00 INCH LAWRENCE SD NWS EMPLOYEE
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
140 PM MDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 2 NE DEADWOOD 44.40N 103.70W
08/14/2011 M1.25 INCH LAWRENCE SD NWS EMPLOYEE
&&
SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 208 PM MDT SUN AUG 14 2011 SDZ024-026-028-072-142100- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY SD-STURGIS/PIEDMONT FOOT HILLS SD- 208 PM MDT SUN AUG 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE...WESTERN PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 300 PM MDT... AT 203 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROUBAIX LAKE...OR 14 MILES SOUTHEAST OF DEADWOOD...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NEMO... PIEDMONT... BLACK HAWK... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 43 AND 54... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. RICHARDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 242 PM MDT SUN AUG 14 2011 SDZ024-026-028-072-073-142130- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 242 PM MDT SUN AUG 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LAWRENCE... CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 330 PM MDT... AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JOHNSON SIDING...OR 12 MILES WEST OF DOWNTOWN RAPID CITY...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN RAPID CITY... PIEDMONT... BLACK HAWK... RAPID VALLEY... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 45 AND 63... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. RICHARDS
The Rapid City radar (KUDX), 38 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340755.